Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Nashville, TN

May 23, 2000Clay County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2000, 9:01 PM CDT for Clay County, Pickett County, Tennessee. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 9:01 PM CDT (02:01 UTC)
Expired
May 23, 2000, 9:30 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Clay County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:15 PM CDTHail 0.75North Portion, TNDime size hail reported.
May 23, 9:15 PM CDTThunderstorm Wind 50 ECountywide, TNA few trees were blown down countywide.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 6:15 PM CDTTornado WatchSPC6 hr
May 23, 7:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 240208 COR
SVRBNA
TNC027-137-240230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED...
NATIONAL WEATHER SERVICE NASHVILLE TN
904 PM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN TENNESSEE
  PICKETT COUNTY IN TENNESSEE

* UNTIL 930 PM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM MOVING INTO EASTERN CLAY COUNTY AT 35 MPH. 

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY 
MORNING FOR PICKETT COUNTY. A TORNADO WATCH ALSO REMAINS IN EFFECT 
UNTIL 100 AM WEDNESDAY MORNING FOR CLAY.
$$
14.
JBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, May 23, 2:30 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT TUE MAY 23 2000

CURRENT...NE SECTIONS OF CWA STILL RECEIVING STRONG CONVECTION BUT
ACTIVITY IS MOVING INTO ERN TN.  SOME MORE STRONG TSTMS ARE OCCURING
OVER CENTRAL KY AND COULD SKIRT BY OUR NE ZONES AGAIN LATER THIS
AFTN/EVE.  TEMPS IN 70S TO LOWER 80S W/ ALL CLOUD COVER AND
RAIN-COOLED AIR.  SW WINDS HAVE KICKED UP TO NEAR 20 KTS MANY
LOCATIONS.

FORECAST...HAVE DECIDED TO GO WITH THE AVN/ETA SOLUTION IN BRINGING
THE FRONT TO N DOWN A LITTLE SLOWER THAN NGM.  THE FRONT BECOMES
STATIONARY FROM SRN MO-PANHANDLE TX TONITE WHILE NORTHERN END HAS
SERIES OF PINWHEEL FRONTS MOVING ACROSS NERN STATES.  BY 12Z THU THE
FRONT IS INTO OUR FAR NW ZONES.

CONVECTION WILL FIRE UP AGAIN TONITE ALONG FRONT IN SRN MO WITH H7
FLOW STEERING STORMS TO THE SE AGAIN...MUCH LIKE LAST NITE.  WENT
WITH LIKELY POPS IN OUR NE HALF OF CWA...LESSER POPS SW HALF.  SOME
MAY BE SEVERE AGAIN.  UPPER AIR SUPPORT LAXES AFTER TONITE BUT WEE
WILL STILL BE IN UNSTABLE AIRMASS AND CHC POPS WARRANTED INTO THU
WHEN FRONT GOES THRU AND A LITTLE COOLER AIR USHERED IN.

AS FOR TEMPS...WENT A LITTLE COOLER AS A RULE.

BNA EB 65/86/66/83 7533
CSV EB 63/81/63/80 7533

.BNA...NONE.

MAG

In the hours before

Special weather statement, May 23, 7:20 PM CDT, 1 hour 41 minutes before
TNZ005>011-022>034-056>066-075-077>080-240315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CDT TUE MAY 23 2000

TORNADO WATCHES ARE IN EFFECT FOR MUCH OF MIDDLE TENNESSEE
THROUGH 1 AM CDT TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED
TORNADO WATCHES FOR MUCH OF MIDDLE TENNESSEE...COVERING
AREAS NORTH OF A LINE FROM CROSSVILLE TO TULLAHOMA TO
PARSONS. THIS INCLUDES THE NASHVILLE METROPOLITAN AREA...
AS WELL AS THE CITIES OF CLARKSVILLE...COLUMBIA...MURFREESBORO...
GALLATIN...AND SHELBYVILLE.

THE ATMOSPHERE OVER MIDDLE TENNESSEE WILL BE VERY UNSTABLE FOR THE
FIRST HALF OF THE NIGHT...AND ISOLATED SUPERCELLS WILL LIKELY MOVE
ACROSS PARTS OF THE MID STATE. SHORTLY AFTER 7 PM CDT...A SUPERCELL
THUNDERSTORM WAS IN WESTERN STEWART COUNTY WITH A TORNADO DETECTED BY
RADAR. EARLIER TODAY...A TORNADO PRODUCED DAMAGE IN EASTERN TENNESSEE
IN KNOXVILLE.

THIS IS A DANGEROUS WEATHER SITUATION AND YOU SHOULD STAY
TUNED TO A REALIABLE SOURCE OF WEATHER INFORMATION AS THE
STORMS MOVE IN AND THE NIGHT PROGRESSES.

REMEMBER...SEVERE THUNDERSTORMS AND TORNADOES ARE MOST DANGEROUS
AT NIGHT WHEN VISIBILITY IS SEVERELY LIMITED. THEREFORE...IF
A SEVERE THUNDERSETORM OR TORNADO WARNING IS ISSUED FOR YOUR
AREA...MOVE TO A PLACE OF SAFETY IMMEDIATELY.

ALONG WITH THE THREAT OF HIGH WIND AND TORNADOES...THESE STORMS
WILL ALSO LIKELY PRODUCE LARGE HAIL...POSSIBLY AS LARGE AS TWO
INCHES IN DIAMGER OR MORE.

19
Special weather statement, May 23, 7:24 PM CDT, 1 hour 37 minutes before
TNZ005>011-022>034-056>066-075-077>080-240330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
724 PM CDT TUE MAY 23 2000

TORNADO WATCHES ARE IN EFFECT FOR MUCH OF MIDDLE TENNESSEE
THROUGH 1 AM CDT TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED
TORNADO WATCHES FOR MUCH OF MIDDLE TENNESSEE...COVERING
AREAS NORTH OF A LINE FROM CROSSVILLE TO TULLAHOMA TO
PARSONS. THIS INCLUDES THE NASHVILLE METROPOLITAN AREA...
AS WELL AS THE CITIES OF CLARKSVILLE...COLUMBIA...MURFREESBORO...
GALLATIN...AND SHELBYVILLE.

THE ATMOSPHERE OVER MIDDLE TENNESSEE WILL BE VERY UNSTABLE FOR THE
FIRST HALF OF THE NIGHT...AND ISOLATED SUPERCELLS WILL LIKELY MOVE
ACROSS PARTS OF THE MID STATE. SHORTLY AFTER 7 PM CDT...A SUPERCELL
THUNDERSTORM WAS IN WESTERN STEWART COUNTY WITH A TORNADO DETECTED BY
RADAR. EARLIER TODAY...A TORNADO PRODUCED DAMAGE IN EASTERN TENNESSEE
IN KNOXVILLE.

THIS IS A DANGEROUS WEATHER SITUATION AND YOU SHOULD STAY
TUNED TO A REALIABLE SOURCE OF WEATHER INFORMATION AS THE
STORMS MOVE IN AND THE NIGHT PROGRESSES.

REMEMBER...SEVERE THUNDERSTORMS AND TORNADOES ARE MOST DANGEROUS
AT NIGHT WHEN VISIBILITY IS SEVERELY LIMITED. THEREFORE...IF
A SEVERE THUNDERSETORM OR TORNADO WARNING IS ISSUED FOR YOUR
AREA...MOVE TO A PLACE OF SAFETY IMMEDIATELY.

ALONG WITH THE THREAT OF HIGH WIND AND TORNADOES...THESE STORMS
WILL ALSO LIKELY PRODUCE LARGE HAIL...POSSIBLY AS LARGE AS TWO
INCHES IN DIAMGER OR MORE.

19
Special weather statement, May 23, 7:31 PM CDT, 1 hour 30 minutes before
TNZ005>011-022>034-056>066-075-077>080-240330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
731 PM CDT TUE MAY 23 2000

TORNADO WATCHES ARE IN EFFECT FOR MUCH OF MIDDLE TENNESSEE
THROUGH 1 AM CDT TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED
TORNADO WATCHES FOR MUCH OF MIDDLE TENNESSEE...COVERING
AREAS NORTH OF A LINE FROM CROSSVILLE TO TULLAHOMA TO
PARSONS. THIS INCLUDES THE NASHVILLE METROPOLITAN AREA...
AS WELL AS THE CITIES OF CLARKSVILLE...COLUMBIA...MURFREESBORO...
GALLATIN...AND SHELBYVILLE.

THE ATMOSPHERE OVER MIDDLE TENNESSEE WILL BE VERY UNSTABLE FOR THE
FIRST HALF OF THE NIGHT...AND ISOLATED SUPERCELLS WILL LIKELY MOVE
ACROSS PARTS OF THE MID STATE. SHORTLY AFTER 7 PM CDT...A SUPERCELL
THUNDERSTORM WAS IN WESTERN STEWART COUNTY WITH A TORNADO DETECTED BY
RADAR. EARLIER TODAY...A TORNADO PRODUCED DAMAGE IN EASTERN TENNESSEE
IN KNOXVILLE.

THIS IS A DANGEROUS WEATHER SITUATION AND YOU SHOULD STAY
TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION AS THE
STORMS MOVE IN AND THE NIGHT PROGRESSES.

REMEMBER...SEVERE THUNDERSTORMS AND TORNADOES ARE MOST DANGEROUS
AT NIGHT WHEN VISIBILITY IS SEVERELY LIMITED. THEREFORE...IF
A SEVERE THUNDERSTORM OR TORNADO WARNING IS ISSUED FOR YOUR
AREA...MOVE TO A PLACE OF SAFETY IMMEDIATELY.

ALONG WITH THE THREAT OF HIGH WIND AND TORNADOES...THESE STORMS
WILL ALSO LIKELY PRODUCE LARGE HAIL...POSSIBLY AS LARGE AS TWO
INCHES IN DIAMETER OR MORE.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:12 PM CDTTornado WarningOHXStewart43 min
May 23, 7:54 PM CDTTornado WarningOHXHouston51 min
May 23, 8:07 PM CDTTornado WarningOHXRobertson68 min
May 23, 8:47 PM CDTTornado WarningOHXSumner43 min
May 23, 11:05 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale25 min
May 24, 12:22 AM CDTFlash Flood WarningOHXClay, Pickett6 hr
May 24, 6:02 PM CDTSevere Thunderstorm WarningOHXSumner58 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningOHXMacon59 min
May 24, 6:22 PM CDTTornado WarningOHXSumner38 min
May 24, 6:44 PM CDTTornado WarningOHXMacon46 min
May 24, 6:54 PM CDTSevere Thunderstorm WarningOHXTrousdale36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.